What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 14, 3:16 PM CST, 1 hour 17 minutes earlier.
Area forecast discussion, Aug 14, 3:16 PM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
416 PM CDT Fri Aug 14 2020
.SHORT TERM...(This evening through Saturday night)
Issued at 411 PM CDT Fri Aug 14 2020
Showers and thunderstorms are expected this afternoon and evening as
a cold front sweeps across the CWA. The main uncertainty with the
line of storms tonight has been the potential for severe weather.
Previous model guidance has suggested MLCAPE exceeding 2000 J/kg,
but more recent runs have shown discrepancies within the CAMs.
Trends have been suggesting only a few hundred J/kg of CAPE with
current visible imagery supporting this since there was minimal
clearing. The wind environment has been much more favorable, with
40- 50 knots of effective bulk shear. In addition, 0-1 km SRH
values have been well over 200 m2/s2. However, given the poor
instability, the strength of convection has so far remained below
severe criteria. Despite the weak instability, these storms still
may turn severe this evening given the strong wind environment.
One possible impact that may result from these storms will be the
potential for flash flooding in the Brainerd Lakes area. Earlier
rounds of convection this morning produced up to 1.5 inches of
rainfall around Cass and Crow Wing Counties. Additional rainfall
tonight is expected to be between 2-4 inches, especially if these
storms begin to backbuild as the LLJ strengthens. A Flash Flood
Watch has been issued for Cass County and Crow Wing County to
account for the potential in flooding this evening.
Following the passage of the cold front tonight, conditions will dry
out by Saturday morning along with cooler temperatures. A slight
chance for additional showers and isolated thunderstorms is possible
Saturday night into Sunday as weak low pressure passes to the north
over Ontario.
.LONG TERM...(Sunday through Friday)
Issued at 411 PM CDT Fri Aug 14 2020
A cooler period is expected to start on Sunday into next week along
with mostly dry conditions as a longwave trough sets up over the
eastern half of the CONUS. Slight chances for showers and
thunderstorms are possible Tuesday and Wednesday as several
shortwaves move across the area. The best chance for widespread
rainfall comes Thursday night into Friday, as a longwave trough
moves across the region.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1245 PM CDT Fri Aug 14 2020
Winds this afternoon are expected to remain gusty ahead of an
approaching cold front. VFR conditions will deteriorate as showers
and thunderstorms move eastward this afternoon and evening. A few
storms may be severe, with the greatest risk being for BRD. MVFR
ceilings and visibilities are likely as the showers and
thunderstorms move through. Conditions are expected to improve to
VFR tomorrow morning as drier air moves in, reducing cloud cover.
The exception will be HYR, where IFR ceilings are likely to
persist tomorrow morning, as low stratus from the cold front
linger.
&&
.MARINE...
Issued at 411 PM CDT Fri Aug 14 2020
The main concern this evening will be the chance for showers and
thunderstorms as a cold front approaches the area. Severe storms may
be possible, with strong and gusty winds, large hail, and heavy rain
causing reduced visibilities being the primary hazards. Following
the passage of the cold front overnight, winds will become gusty
on Saturday morning along the South Shore with west winds of 15-20
knots and gusts up to 25 knots. A small craft advisory may be
needed, primarily around the Bayfield Peninsula. Waves tomorrow
will be 2-4 feet, calming down to 2 feet or less by the evening.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 54 77 56 77 / 100 10 30 0
INL 51 77 51 75 / 90 30 30 0
BRD 51 77 57 78 / 30 0 10 0
HYR 53 77 55 78 / 80 0 20 0
ASX 56 79 57 80 / 60 10 30 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Flash Flood Watch until midnight CDT tonight for MNZ025-033-034.
LS...None.
&&
SHORT TERM...Unruh/GSF
LONG TERM...Unruh/GSF
AVIATION...Unruh/GSF
MARINE...Unruh/GSF
Hazardous weather outlook, Aug 14, 4:06 PM CST, 27 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
506 PM CDT Fri Aug 14 2020
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-152215-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
506 PM CDT Fri Aug 14 2020
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Tonight
Strong to severe thunderstorms will be possible this evening.
Strong winds and large hail are the primary threats. Storms may
also contain isolated tornadoes, frequent lightning, and heavy
rainfall which may lead to areas of flash flooding. The severe
weather threat will diminish around midnight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Scattered showers and thunderstorms are possible mainly in
northeastern Minnesota Saturday and Saturday night. Severe
weather is not expected.
Thunderstorm chances will return Tuesday through Friday. Severe
weather is not expected.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation may be needed tonight.
LSZ121-140>148-152215-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
506 PM CDT Fri Aug 14 2020
This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.
.DAY ONE...Tonight
Thunderstorms are expected this evening. Some may be strong to
severe with wind gusts greater than 30 knots, large hail, and
frequent lightning possible. In addition, breezy southwesterly
winds will develop this evening, which may lead to wave heights up
to 5 ft along the Bayfield Peninsula. A Small Craft Advisory may
be needed.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
There will be a chance for thunderstorms on Saturday and again
Tuesday through Thursday next week. Severe weather is not
expected.
JDS
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Aug 14, 11:28 AM CST, 5 hours 5 minutes before
Special Weather Statement
National Weather Service Duluth MN
1228 PM CDT Fri Aug 14 2020
MNZ025-033-034-141830-
Crow Wing-North Cass-South Cass-
1228 PM CDT Fri Aug 14 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN CASS AND
NORTHWESTERN CROW WING COUNTIES...
At 1228 PM CDT, strong thunderstorms were along a line extending from
near Nevis, to near Sebeka, to near Henning, and moving east at 30
mph.
Wind gusts up to 40 mph, pea size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.
Locations impacted include...
Breezy Point, Pequot Lakes, Pine River, Fifty Lakes, Wabedo,
Hackensack, Backus, Poplar, Leader, Woman Lake, Gull Lake, Lake
Shore, Oshawa, Jenkins, Ten Mile Lake, Chickamaw Beach, Manhattan
Beach, Lower Hay Lake, Pheasant Lake, and Lake Ada.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4680 9479 4680 9466 4697 9466 4698 9465
4692 9399 4653 9434 4633 9463 4636 9467
4635 9468 4635 9472 4638 9474 4639 9478
TIME...MOT...LOC 1728Z 283DEG 27KT 4692 9479 4665 9503 4637 9543
GSFLocal storm report, Aug 14, 2:43 PM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
343 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM HEAVY RAIN 3 SSE BREVIK 47.05N 94.27W
08/14/2020 M2.76 INCH CASS MN PUBLIC
&&Local storm report, Aug 14, 3:43 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
443 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM HEAVY RAIN 4 NNE GARRISON 46.36N 93.79W
08/14/2020 M1.70 INCH AITKIN MN PUBLIC
&&
WFUSpecial weather statement, Aug 14, 4:15 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Duluth MN
515 PM CDT Fri Aug 14 2020
MNZ010-018-142245-
Koochiching-North Itasca-
515 PM CDT Fri Aug 14 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ITASCA AND
SOUTHWESTERN KOOCHICHING COUNTIES...
At 515 PM CDT, strong thunderstorms were along a line extending from
near Gemmell, to near Alvwood, to 10 miles west of Lake
Winnibigoshish, and moving east at 35 mph.
Wind gusts up to 40 mph, heavy downpours, and occasional cloud to
ground lightning can be expected with these storms.
Locations impacted include...
Big Falls, Northome, Squaw Lake, Mizpah, Alvwood, Gemmell, Margie,
Oslund, Inger, Lake Winnibigoshish, Spring Lake, Sand Lake, Max,
Wirt, Rosy, Grand Falls, Dixon Lake, Whitefish Lake, Cut Foot Sioux
Lake, and Bowstring Lake.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4760 9441 4775 9431 4810 9422 4830 9356
4788 9368 4747 9396 4746 9408 4748 9409
4748 9414 4744 9424 4743 9440 4745 9442
TIME...MOT...LOC 2215Z 253DEG 29KT 4805 9416 4777 9423 4749 9442
MeldeSpecial weather statement, Aug 14, 4:20 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Duluth MN
520 PM CDT Fri Aug 14 2020
MNZ033-034-142245-
Crow Wing-South Cass-
520 PM CDT Fri Aug 14 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CASS AND NORTHERN
CROW WING COUNTIES...
At 519 PM CDT, a strong thunderstorm was over Nisswa, or 13 miles
northwest of Brainerd, moving northeast at 50 mph.
Wind gusts up to 50 mph, half inch diameter hail, heavy downpours,
and frequent cloud to ground lightning can be expected with this
storm.
This storm will be near...
Breezy Point around 530 PM CDT.
Crosslake around 535 PM CDT.
Fifty Lakes around 540 PM CDT.
Emily around 545 PM CDT.
Other locations impacted by this storm include Lake Shore, Lower
Whitefish Lake, Edward Lake, Mission, Upper Mission Lake, Big Trout
Lake, Lower Mission Lake, Lake Hubert, Manhattan Beach and Lake
Roosevelt.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4681 9402 4664 9377 4643 9438 4653 9447
TIME...MOT...LOC 2219Z 234DEG 44KT 4652 9434
Huyck
Special weather statement, Aug 14, 4:21 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Duluth MN
521 PM CDT Fri Aug 14 2020
MNZ033-034-142245-
Crow Wing-South Cass-
521 PM CDT Fri Aug 14 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CROW WING COUNTY...
At 521 PM CDT, a strong thunderstorm was near Baxter, or 8 miles
southwest of Brainerd, moving northeast at 40 mph.
Wind gusts up to 50 mph, penny size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.
This storm will be near...
Baxter around 530 PM CDT.
Brainerd around 535 PM CDT.
Merrifield around 540 PM CDT.
Crosby and Ironton around 545 PM CDT.
Other locations impacted by this storm include Legionville, North
Long Lake, Riverton, Crow Wing State Park, Cuyuna Country State Park,
Trommald, Lennox, Barrows, Edward Lake and St. Mathias.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4657 9412 4644 9387 4617 9434 4622 9440
4627 9434 4630 9436 4630 9439 4633 9440
TIME...MOT...LOC 2221Z 225DEG 37KT 4628 9434
HuyckNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916942, 916943, 916920, 916944, 916918, 916919, 916945, 916921, 916947, 916948, 916922, 916931, 916951, 916952, 916953, 916954, 916955, 916956, 916957, 916958, 916928, 916932, 916959, 916933, 916960, 916961, 916962, 916963, 916964, 916965, 916966, 916969, 916971, 916976, 916977, 916923, 916978, 916979, 916924, 916925, and more.